Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 82, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2001, 4:48 PM CDT for Rock Island County, Illinois; Muscatine County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 21, 2001, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Muscatine County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 34 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:48 PM CDT | Hail 1 | Muscatine, IA | Quarter sized hail reported by trained spotter. |
| Jun 21, 4:52 PM CDT | Hail 0.88 | Muscatine, IA | Nickel sized hail covering the ground. Reported by trained storm spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 212149 SVRMLI IAC139-ILC161-212230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 448 PM CDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA LOWER ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 530 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MUSCATINE...MOVING SOUTH AT 10 MPH. AT 441 PM...STORM SPOTTERS OBSERVED NICKEL SIZED HAIL AT THE NORTH EDGE OF MUSCATINE. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MUSCATINE NOW. FAIRPORT BY 450 PM CDT. ILLINOIS CITY BY 505 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4154 9080 4154 9113 4134 9114 4134 9078 SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 21, 2:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUN 21 2001 WATER VAPOR SATELLITE LOOP SHOWING STRONG VORT CROSSING EASTERN IOWA ATTM...WITH THE MAIN UPPER TROUGH OVER THE UPPER MIDWEST. BOUNDARY APPARENT AT THE SURFACE AND 850 MB ACROSS NORTHERN IOWA IS PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. COLD POOL ALOFT WITH AFOREMENTIONED VORT SUGGESTS MAIN SEVERE THREAT WILL BE LARGE HAIL. STORMS MAY WEAKEN SOME AFTER SUNSET BUT DYNAMICS WILL SUSTAIN THEM UNTIL WELL AFTER THEY MOVE OUT OF THE CWFA...SO WILL KEEP THUNDER WORDING FOR MUCH OF THE EVENING. AFTER THE TROUGH AXIS CROSSES THE AREA...SHOULD SEE DIMINISHING CHANCES FOR PRECIP AS INSTABILITY DECREASES. WILL INTRODUCE LOW POPS NORTHERN ZONES FOR FRIDAY AFTERNOON CLOSER TO THE COLD POOL...BUT OTHERWISE KEEP A DRY FORECAST FOR FRIDAY. UPPER TROUGH TO PLOD SLOWLY EAST THROUGH 60 HOURS. MODELS DIVERGE AFTER THAT...WITH THE AVN/MRF CUTTING OFF AN UPPER LOW OVER THE OHIO VALLEY. UKMET HAS A SIMILAR SOLUTION JUST SLIGHTLY FARTHER EAST. ECMWF EMPHASIZES THE STRENGTH OF THE MIDWESTERN RIDGE MORE THAN THE CUT OFF LOW. GULF STARTS TO OPEN UP MONDAY. GIVEN HIGH UNCERTAINTY IN THE UPPER FEATURES FROM 120 HOURS ON...WILL KEEP DRY THROUGH MONDAY AND CHANCE POPS TUESDAY AND WEDNESDAY. SURFACE TROUGH PROGGED TO STAY TO THE WEST THROUGH THE EXTENDED...SO WILL KEEP RAIN CHANCES THROUGH THURSDAY. IF MODEL RUNS SHOW ANY CONSISTENCY TOMORROW...MAY NEED POPS AS EARLY AS MONDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, Jun 21, 1:22 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM TEMPLE HILL IA FUNNEL CLOUD
06/21/01 JONES REPORTED BY PUBLIC.Local storm report, Jun 21, 1:24 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..r..
0115 PM INDEPENDENCE IA .25 INCH HAIL
06/21/01 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 21, 3:11 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM MT AUBURN IA .5 INCH HAIL
06/21/01 BENTON COVERING GROUND.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 21, 4:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM 10 W COLESBURG IA .25 INCH HAIL
06/21/01 DELAWARE PEA SIZE HAIL IN
EDGEWOOD. REPORTED BY
STORM SPOTTER.Local storm report, Jun 21, 4:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM MUSCATINE IA .88 INCH HAIL
06/21/01 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 21, 4:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM MUSCATINE IA 1 INCH HAIL
06/21/01 MUSCATINE REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.